Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 31, 2018, 1:20 PM MDT for Missoula County, Montana. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 1:20 PM MDT (19:20 UTC)
- Expired
- May 31, 2018, 2:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Missoula County, MT
The radar
The Missoula radar (KMSX), 20 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:34 PM MDT | TSTM WND GST 58 | 6 Wnw Missoula, MT | |
| May 31, 1:40 PM MDT | HAIL 1 | 1 Nw Missoula, MT | TWO SEPARATE REPORTS FROM THE PUBLIC OF QUARTER SIZED HAIL AROUND MISSOULA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2304 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WUUS55 KMSO 311920 SVRMSO MTC063-312000- /O.NEW.KMSO.SV.W.0005.180531T1920Z-180531T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Missoula MT 120 PM MDT THU MAY 31 2018 The National Weather Service in Missoula has issued a * Severe Thunderstorm Warning for... South central Missoula County in west central Montana... * Until 200 PM MDT * At 120 PM MDT, a severe thunderstorm was located near Lolo, or 11 miles southwest of Missoula, moving northeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Missoula, Lolo, Bonner-West Riverside, Wye, East Missoula, Evaro, Frenchtown, Huson and Turah. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4667 11429 4708 11438 4712 11376 4683 11371 TIME...MOT...LOC 1920Z 237DEG 29KT 4677 11419 HAIL...0.75IN WIND...60MPH $$
1 follow-up statement
310
WWUS55 KMSO 311941
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
141 PM MDT THU MAY 31 2018
MTC063-312000-
/O.CON.KMSO.SV.W.0005.000000T0000Z-180531T2000Z/
Missoula MT-
141 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR SOUTH CENTRAL MISSOULA COUNTY...
At 141 PM MDT, a severe thunderstorm was located over Missoula,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts have been reported and penny size hail
continues to be a threat as well.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, Wye, East Missoula, Evaro,
Frenchtown, Huson and Turah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4667 11429 4708 11438 4712 11376 4683 11371
TIME...MOT...LOC 1941Z 237DEG 29KT 4686 11398
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:44 AM MDT, 9 hours 36 minutes earlier.
Area forecast discussion, May 31, 3:44 AM MDT, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
344 AM MDT Thu May 31 2018
...Strong to Severe Thunderstorms and Localized Heavy Rain for
Central Idaho and Southwest Montana This Afternoon and Tonight...
.DISCUSSION...Rain and isolated thunderstorms early this morning
will give way to a short drier period during mid-morning.
Conditions this afternoon, with an incoming trough, remain
favorable for rain and thunderstorms. Some of the thunderstorms
this afternoon and evening will have the potential to produce
heavy rain, gusty winds, small hail, and frequent lightning.
Moisture and lift still looks highest in southwest Montana, west-
central Montana, and central Idaho so flash flooding from
localized heavy rainfall remains a concern in these areas through
tonight.
Low pressure slowly moves off to the east on Friday, so showers
and thunderstorms will continue, but drier air will cause a
decreasing shower trend through the day. Warmer and drier
conditions are still expected for Saturday. In fact, the warmer
weather will continue into Sunday with temperatures heating up to
around 10 degrees above normal. Increasing moisture seems likely
late in the day and thus fairly widespread showers and
thunderstorms are expected to develop Sunday afternoon and will
likely persist well into the night.
The upper level trough responsible for kicking off these
thunderstorms appears to eject another wave of instability across
the Northern Rockies on Monday, resulting in additional showers
and thunderstorms. However cooler temperatures will limit
instability and thus the potential strength and coverage of these
storms.
For Tuesday and beyond: Models have backed away from the deeper
trough solution and are now in favor of drier, shallower
troughing. While some showers and thunderstorms may still be
possible each day and especially on Tuesday, it seems they will
be fewer and farther between as the region begins to see a
gradual warming trend over next week. Overall temperatures will
be at or slightly above normal.
&&
.AVIATION...Showers and thunderstorms will briefly decrease in
coverage during this morning before the trough and low pressure
system move into north-central Idaho and western Montana.
Thunderstorms will become widespread during this afternoon. The
largest concentration of strong storms, with heavy rain, hail, and
gusty winds, are most likely to occur between KMSO, KBTM, and
KSMN. Cooler, more stable conditions are forecast to develop this
evening north of Highway 12, where rain and lowered ceilings are
likely. Unstable conditions will remain south of Highway 12 so
thunderstorms will again remain through the night between KSMN and
KBTM. Showers and thunderstorm chances will linger through Friday
but are expected to have a decreasing trend as the trough moves to
the east.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch from this evening through Friday morning
Butte/Blackfoot Region.
ID...None.
&&In the hours before
Special weather statement, May 31, 11:12 AM MDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service Missoula MT 1112 AM MDT THU MAY 31 2018 IDZ006-MTZ005-006-311745- Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT- 1112 AM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTH CENTRAL MISSOULA...NORTHWESTERN RAVALLI AND WEST CENTRAL GRANITE COUNTIES UNTIL 1145 AM MDT/1045 AM PDT/... At 1111 AM MDT/1011 AM PDT, Doppler radar was tracking a strong thunderstorm near Victor, or 15 miles north of Hamilton, moving northeast at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stevensville, Victor, Florence, Pinesdale, Bell Crossing and Corvallis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4631 11434 4664 11448 4676 11393 4636 11365 TIME...MOT...LOC 1711Z 223DEG 26KT 4646 11427
Special weather statement, May 31, 11:47 AM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Missoula MT 1047 AM PDT THU MAY 31 2018 IDZ006-311830- Southern Clearwater Mountains ID- 1047 AM PDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO COUNTY UNTIL 1130 AM PDT... At 1047 AM PDT, Doppler radar was tracking a strong thunderstorm 37 miles southeast of Lowell, or 49 miles southwest of Hamilton, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Idaho County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4569 11500 4592 11524 4613 11468 4587 11447 TIME...MOT...LOC 1747Z 229DEG 32KT 4582 11498
Special weather statement, May 31, 12:34 PM MDT, 46 minutes before
Special Weather Statement National Weather Service Missoula MT 1234 PM MDT THU MAY 31 2018 IDZ005-006-MTZ004>006-311915- Southern Clearwater Mountains ID-Northern Clearwater Mountains ID- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT- 1234 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN CLEARWATER...SOUTH CENTRAL MISSOULA AND NORTHWESTERN RAVALLI COUNTIES UNTIL 115 PM MDT/1215 PM PDT/... At 1233 PM MDT/1133 AM PDT/, Doppler radar was tracking strong thunderstorms along a line extending from 25 miles south of Tarkio to 20 miles west of Darby. Movement was northeast at 40 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Missoula, Hamilton, Lolo, Stevensville, Florence, Victor, Woodside, Pinesdale, Grantsdale, Corvallis, Lolo Pass, Lolo Hot Springs, Como, Bell Crossing, Charlos Heights and Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4687 11403 4615 11393 4590 11468 4669 11474 TIME...MOT...LOC 1833Z 218DEG 35KT 4666 11468 4598 11460
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:38 PM MDT | Special Weather Statement | MSO | Ravalli | 22 min |
| May 31, 11:12 AM MDT | Special Weather Statement | MSO | Ravalli | 33 min |
| May 31, 12:34 PM MDT | Special Weather Statement | MSO | Ravalli | 41 min |
| May 31, 12:52 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 38 min |
| May 31, 1:24 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 36 min |
| May 31, 2:19 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 26 min |
| May 31, 2:47 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.